Alert archive / Iowa / River Flood Warnings in 2018

River Flood Warning 29, NWS Des Moines, IA

June 15, 2018Webster County, Iowa

NWS Des Moines, IA issued this river flood warning at Jun 15, 2018, 10:14 AM CDT for Webster County, Iowa. It was in force for 31 hr.

The area

The outline as issued.

The facts

Issued
Jun 15, 2018, 10:14 AM CDT (15:14 UTC)
Expired
Jun 16, 2018, 5:00 PM CDT
In force
31 hr
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Flood severity
Minor

County Webster County, IA

The radar

The Des Moines radar (KDMX), 88 km from the middle of the area, began a volume at 15:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Des Moines River at Fort Dodge (FODI4).

Action stage
9 ft
Minor stage
10.5 ft
Moderate stage
16 ft
Major stage
17 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 05480500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

809 
WGUS43 KDMX 151514
FLWDMX

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Des Moines IA
1014 AM CDT Fri Jun 15 2018

...The National Weather Service in Des Moines has issued a Flood 
Warning for all or portions of the following rivers in Iowa...Des 
Moines River...

  Affecting the following counties in Iowa...Webster
  
River forecasts include observed precipitation, as well as expected 
precipitation over the next 24 hours.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you encounter a flooded area, turn around and find an alternate 
route. Turn around, do not drown.

More information--including impact statements and crest 
histories--is available on the Web at...  www.weather.gov/desmoines.
Click on the Rivers and Lakes link.

&&

IAC187-161513-
/O.NEW.KDMX.FL.W.0029.180615T1514Z-180616T2200Z/
/FODI4.1.ER.180615T1408Z.180615T1800Z.180615T2200Z.NO/
1014 AM CDT Fri Jun 15 2018

...Flood Warning in effect until this evening...

The National Weather Service in Des Moines has issued a
* Flood Warning for
  The Des Moines River at Fort Dodge, or From the municipal power 
  dam...to Lehigh.
* Until this evening.
* At  8:45 AM Friday the stage was 10.5 feet, or at Flood
  Stage.
* Flood Stage is 10.5 feet.
* No flooding is occurring and Minor flooding is forecast.
* Forecast...rise to Flood Stage this morning. Continue rising to 
  10.9 feet, or 0.4 feet above Flood Stage, this afternoon. Then 
  begin falling and go below Flood Stage this evening.
* Impact...At 11.0 feet, Lowland areas near the river flood. 
  Residences along the river in Fort Dodge are threatened.

&&

LAT...LON 4242 9421 4265 9424 4265 9416 4232 9393
      4230 9405 4242 9421             

$$
2 follow-up statements
932 
WGUS83 KDMX 160135
FLSDMX

Flood Statement
National Weather Service Des Moines IA
835 PM CDT Fri Jun 15 2018

...The Flood Warning has been extended for all or portions of the 
following rivers in Iowa...South Skunk River...Des Moines River...

  Affecting the following counties in Iowa...Polk...Story...Webster
  
River forecasts include observed precipitation, as well as expected 
precipitation over the next 24 hours.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you encounter a flooded area, turn around and find an alternate 
route. Turn around, do not drown.

More information--including impact statements and crest 
histories--is available on the Web at...  www.weather.gov/desmoines.
Click on the Rivers and Lakes link.

&&

IAC153-169-170135-
/O.EXT.KDMX.FL.W.0028.000000T0000Z-180617T0600Z/
/AESI4.1.ER.180615T0322Z.180615T1730Z.180616T0600Z.NO/
835 PM CDT Fri Jun 15 2018

...Flood Warning now in effect until after midnight tonight...

The Flood Warning continues for
  The South Skunk River near Ames US 30, or from Squaw Creek...to the
  Polk-Jasper County line.
* Until after midnight tonight.
* At  8:00 PM Friday the stage was 21.8 feet, or 0.3 feet above Flood
  Stage.
* Flood Stage is 21.5 feet.
* Minor flooding is occurring and is forecast to continue.
* Forecast...continue falling and go below Flood Stage after midnight
  tonight.
* Impact...At 21.0 feet, water affects South 16th Street. Water also 
  affects the sports complex along the river south of US 30.

&&

LAT...LON 4201 9362 4201 9357 4174 9335 4168 9335
      4180 9352 4201 9362             

$$

IAC187-170135-
/O.EXT.KDMX.FL.W.0029.000000T0000Z-180617T0600Z/
/FODI4.1.ER.180615T1358Z.180615T1915Z.180616T0600Z.NO/
835 PM CDT Fri Jun 15 2018

...Flood Warning now in effect until after midnight tonight...

The Flood Warning continues for
  The Des Moines River at Fort Dodge, or from the municipal power 
  dam...to Lehigh.
* Until after midnight tonight.
* At  8:00 PM Friday the stage was 10.7 feet, or 0.2 feet above Flood
  Stage.
* Flood Stage is 10.5 feet.
* Minor flooding is occurring and is forecast to continue.
* Forecast...continue falling and go below Flood Stage after midnight
  tonight.
* Impact...At 10.0 feet, roads to residences in Fort Dodge along the 
  river flood. Access to some subdivisions will be limited.

&&

LAT...LON 4242 9421 4265 9424 4265 9416 4232 9393
      4230 9405 4242 9421             

$$
849 
WGUS83 KDMX 160331
FLSDMX

Flood Statement
National Weather Service Des Moines IA
1031 PM CDT Fri Jun 15 2018

...The Flood Warning has been cancelled for all or portions of the 
following rivers in Iowa...South Skunk River...Des Moines River...

  Affecting the following counties in Iowa...Polk...Story...Webster
  
River forecasts include observed precipitation, as well as expected 
precipitation over the next 24 hours.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you encounter a flooded area, turn around and find an alternate 
route. Turn around, do not drown.

More information--including impact statements and crest 
histories--is available on the Web at...  www.weather.gov/desmoines.
Click on the Rivers and Lakes link.

&&

IAC153-169-160401-
/O.CAN.KDMX.FL.W.0028.000000T0000Z-180617T0600Z/
/AESI4.1.ER.180615T0322Z.180615T1730Z.180616T0236Z.NO/
1031 PM CDT Fri Jun 15 2018

...Flood Warning is cancelled...

The Flood Warning is cancelled for
  The South Skunk River near Ames US 30, or From Squaw Creek...to the
  Polk-Jasper County line.
* At 10:00 PM Friday the stage was 21.3 feet, or 0.2 feet below Flood
  Stage.
* Forecast...fall to 14.7 feet Sunday morning.
* Impact...At 21.0 feet, Water affects South 16th Street. Water also 
  affects the sports complex along the river south of US 30.

&&

LAT...LON 4201 9362 4201 9357 4174 9335 4168 9335
      4180 9352 4201 9362             

$$

IAC187-160401-
/O.CAN.KDMX.FL.W.0029.000000T0000Z-180617T0600Z/
/FODI4.1.ER.180615T1358Z.180615T1915Z.180616T0242Z.NO/
1031 PM CDT Fri Jun 15 2018

...Flood Warning is cancelled...

The Flood Warning is cancelled for
  The Des Moines River at Fort Dodge, or From the municipal power 
  dam...to Lehigh.
* At 10:00 PM Friday the stage was 10.4 feet, or 0.1 feet below Flood
  Stage.
* Forecast...fall to 8.8 feet Sunday morning.
* Impact...At 10.0 feet, Roads to residences in Fort Dodge along the 
  river flood. Access to some subdivisions will be limited.

&&

LAT...LON 4242 9421 4265 9424 4265 9416 4232 9393
      4230 9405 4242 9421             

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this river flood warning went out at Jun 15, 6:32 AM CDT, 3 hours 42 minutes earlier.

Area forecast discussion, Jun 15, 6:32 AM CDT, 3 hours 42 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
632 AM CDT Fri Jun 15 2018

.SHORT TERM.../Today through Tonight/
Issued at 327 AM CDT Fri Jun 15 2018

Warm front is lifting through the state currently with a subtle
wind shift from southeast to south as the boundary passes. This
front will continue to lift north through the morning with the
entire forecast area within the warm sector by this afternoon.
Areas just west and southwest of Iowa saw readings in the mid 90s
to around 100 for highs and this airmass will be across the state
by this afternoon. Therefore, highs in the mid 90s continues to
seem reasonable as the thermal ridge builds toward the state.
These highs are also near record levels and when combined with
dewpoints near 70, heat index values will be from 100-105 this
afternoon. A decent pressure gradient will also persist helping to
produce breezy conditions through the day and south to southwest
winds at 15 to 20 mph are expected with gusts approaching 30 mph
through the afternoon producing a "blast furnace" feeling for most
locations. Heat Advisory has been expanded to include all of the
southern Iowa counties as conditions there are essentially the
same as other nearby locations.

Warm sector remains in place tonight with the boundary remaining
north of the state. Overnight lows will remain in the 70s with
modest south winds. While vigorous convection is expected to
remain north of the state tonight near the frontal boundary across
central Minnesota, an isolated storm may drop far enough south to
catch northern Iowa overnight as the low level jet veers across
the state.

.LONG TERM.../Saturday through Thursday/
Issued at 327 AM CDT Fri Jun 15 2018

The big story for the long term forecast period remains the
hazardous, oppressive heat expected for this weekend. The
forecast remains on track with previous iterations tonight, as
high temperatures well into the 90s will lead to heat index
values in the 100 to 105 range both Saturday and Sunday. The heat
advisory remains in effect through Sunday evening and has been
expanded into southwest Iowa so it now covers our entire forecast
area except a small corner in the far northeast. This is a high
confidence heat wave forecast and anyone engaging in outdoor
activities should take precautions to avoid dehydration and heat
stroke. Also please remember to check the back seat and look
before you lock!

As we remain draped beneath the northwest periphery of a large 500
mb ridge of high pressure this weekend, several rounds of fairly
widespread thunderstorms will develop across the northern plains
and upper midwest in a proverbial "ring of fire" pattern, which
will largely remain to our northwest over the Dakotas and
Minnesota. Some storms may affect far northern Iowa at times but
the probability is very low through the day Sunday. By late Sunday
the larger ridge will finally begin to erode/retreat toward the
southeast, allowing for the belt of faster and more active flow to
sag southeastward across Iowa in the form of a modest surface
trough accompanied by a swath of showers and thunderstorms. Over
the last few days there has been considerable variability among
the various model solutions in both the timing and latitudinal
penetration of this trough, but tonight the GFS and ECMWF in
particular have really coalesced on a solution in which storms
enter our northwestern zones by Sunday night and the surface
trough moves through the forecast area around Monday
afternoon/evening. This would mean cooler temperatures for Monday
in the northwest but heat persisting in the southeast. It is
possible the heat advisory may need to be extended into Monday in
our southeastern counties, but given the low confidence in this
evolution will likely hold off on that decision until Saturday or
Sunday.

Severe weather potential should remain largely north of Iowa
through the day Sunday, but may increase in northwestern Iowa by
Sunday night as the surface trough approaches. Strong instability
and moderate forcing/vertical shear will support a hail/wind
threat on Sunday night as outlined by SPC outlook products, and
there will likely be some severe weather threat across much of
the forecast area Monday/Monday night, however details remain
unclear for now. Meanwhile it is also becoming increasingly likely
that the surface trough will get hung up and wash out over
Missouri around Tuesday, then retreat back northward over Iowa
bringing a period of extended POPs and likely wet and stormy
weather in the latter half of next week. Given that the "20s of
June" are our climatologically most likely stretch of the year for
severe weather, this will bear close watching in the coming days.

&&

.AVIATION.../For the 12Z TAFS through 12Z Saturday morning/
Issued at 632 AM CDT Fri Jun 15 2018

Widespread VFR conditions are forecast for the duration of the
period. Visibilities will be unrestricted and any ceilings will be
high cirrus clouds. Surface winds will be gusty from the south to
southwest today becoming modest tonight.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Heat Advisory from 1 PM this afternoon to 7 PM CDT Sunday for
IAZ004-005-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097.

&&

SHORT TERM...Cogil
LONG TERM...Lee
AVIATION...Cogil
Hazardous weather outlook, Jun 15, 4:03 AM CDT, 6 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
403 AM CDT Fri Jun 15 2018

IAZ027-028-033>039-044>050-057>062-070>075-081>086-092>097-161100-
Butler-Bremer-Sac-Calhoun-Webster-Hamilton-Hardin-Grundy-
Black Hawk-Crawford-Carroll-Greene-Boone-Story-Marshall-Tama-
Audubon-Guthrie-Dallas-Polk-Jasper-Poweshiek-Cass-Adair-Madison-
Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello-
Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis-
403 AM CDT Fri Jun 15 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

A Heat Advisory is in effect for the area this afternoon and
tonight. Please refer to the National Weather Service website at
weather.gov/desmoines for further details.

Minor flooding is occurring on some areas of the Skunk and Cedar
Rivers. Please refer to the National Weather Service website at
weather.gov/desmoines for further details.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A Heat Advisory is in effect for the area through Sunday evening.
Please refer to the National Weather Service website at
weather.gov/desmoines for further details.

Thunderstorm chances are forecast at intervals from Sunday night
through Thursday. Severe weather will be possible at times,
beginning in northwest Iowa on Sunday night and with decreasing
confidence heading into next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

IAZ004-005-015>017-023>026-161100-
Emmet-Kossuth-Palo Alto-Hancock-Cerro Gordo-Pocahontas-Humboldt-
Wright-Franklin-
403 AM CDT Fri Jun 15 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

A Heat Advisory is in effect for the area this afternoon and
tonight. Please refer to the National Weather Service website at
weather.gov/desmoines for further details.

Thunderstorms are possible tonight, a few of which could be
strong to severe. Large hail and strong winds would be the
primary threats.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A Heat Advisory is in effect for the area through Sunday evening.
Please refer to the National Weather Service website at
weather.gov/desmoines for further details.

Thunderstorm chances are forecast at intervals from late Sunday
through Thursday. Severe weather will be possible at times,
beginning on Sunday night and with decreasing confidence heading
into next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

IAZ006-007-161100-
Winnebago-Worth-
403 AM CDT Fri Jun 15 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Very hot conditions are forecast this afternoon with heat index
values around 100 degrees at times.

Thunderstorms are possible tonight, a few of which could be
strong to severe. Large hail and strong winds would be the primary
threats.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Very hot conditions are expected on Saturday and Sunday. Heat
index values around 100 degrees are forecast each afternoon.

Thunderstorm chances are forecast at intervals from late Sunday
through Thursday. Severe weather will be possible at times,
beginning on Sunday night and with decreasing confidence heading
into next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

Lee

In the hours before

Local storm report, Jun 15, 9:10 AM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
910 AM CDT FRI JUN 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0757 AM     FLASH FLOOD      2 W CLARE               42.59N 94.39W
06/14/2018                   WEBSTER            IA   EMERGENCY MNGR

            EMERGENCY MANAGEMENT REPORTED HIGHWAY C66
            NEAR CLARE, IA CLOSED DUE TO FLASH FLOODING.
            DELAYED REPORT FROM YESTERDAY.

&&

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 7:51 PM CDTRiver Flood WarningDMXPolk, Story35 hr

Nearby

River Flood Warnings in Iowa, 2018Every river flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.